Hail, Christian
- When
- September 17, 4:55 PM CST
- Where
- Christian County, 1 mi N of Hopkinsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.864, -87.480
Quarter-size hail occurred on the north side of town.
A small but intense thunderstorm briefly reached severe levels as it passed over the city of Hopkinsville. The storm occurred along a weak cold front during the warmest and most unstable hours of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small but intense thunderstorm briefly reached severe levels as it passed over the city of Hopkinsville. The storm occurred along a weak cold front during the warmest and most unstable hours of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 12:47 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 147 PM CDT Sun Sep 17 2023 .SHORT TERM...(Tonight through Tuesday night) Issued at 145 PM CDT Sun Sep 17 2023 The early shower activity associated with the barreling in of the upper low and the reflected surface trof axis has shifted east/out of the FA, and now the primary upper long wave axis will follow. It'll be a struggle between the uplift the low/trof's swing will provide and the dissipating low level moisture availability as already dew points are mixing down into/thru the 50s. The pop is not zero but lingers somewhere between just audible and not...will monitor thru press time before deciding. The CAMs are all splotchy with their isolated echo distribution, perhaps most numerous along/in advance of the surface trof axis lingering over southern ptns of western Ky, where we see the diurnal cu field development, and then also where we see currently flaring up along/ahead of the main upper trof axis down into SEMO. Note with the -16 to -18C H5 temps rotating across srn IL/Pennyrile WKY, wet bulb zero/freezing level lowers to about 8-9K FT AGL...so something to be watching with any higher dbz echoes. Eventually, high pressure comes in thereafter, and any lingering near surface moisture may allow for some patchy fog to develop in prone locations as skies clear/winds diminish. The ridge axis then slides overtop and to the east, as upper heights rebound nicely early this week. We'll see pleasant week beginning highs in the upper 70s recover into the lower and middle 80s by mid week. We'll stay mostly dry til then with the high anchored to our east and an ejecting low beginning to approach with some noisiness in the pattern from the west. .LONG TERM...(Wednesday through Sunday) Issued at 145 PM CDT Sun Sep 17 2023 The transition of the high pressure anchor to our east opens us to return flow southerlies over the back half of the forecast. This means a slight warmup with highs more solidly in the mid 80s and dew points returning to around 60. The aforementioned noise in the pattern suggests a daily chance pop becomes warranted as the models continue struggling with their resolution of said ejecting low, and potential rebuild of the high, and add to the mix, tropical or extra tropical storming of the Southeast. As a result, we'll remain committed to the NBM/ensemble approach to these synoptics until they better resolve. && .AVIATION... Issued at 145 PM CDT Sun Sep 17 2023 There is some diurnal potential for lower VFR bases, even a shower or storm, esp along/in advance of a lingering surface trof that looks to reside mainly south of the flight terminals, but also the primary upper long wave trof that will rotate across the heart of the FA/esp KCGI-KPAH. Otherwise we anticipate SCT-BKN VFR bases dissipating after loss of diurnal fuel, with skies clearing and winds diminishing overnight perhaps offering a chance of patchy fog for prone locales. After fog burn-off tmrw morning, restriction free flight weather is anticipated as high pressure strengthens its grip upon the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 337 PM CDT Sun Sep 17 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 337 PM CDT Sun Sep 17 2023 /437 PM EDT Sun Sep 17 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms this afternoon will diminish around sunset. Brief downpours and a few lightning strikes will accompany the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MY
Special Weather Statement
National Weather Service Paducah KY
401 PM CDT Sun Sep 17 2023
KYZ015-016-172145-
Webster KY-Hopkins KY-
401 PM CDT Sun Sep 17 2023
...A strong thunderstorm will impact portions of central Hopkins and
central Webster Counties through 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dixon, or 7 miles north of Providence, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Providence around 405 PM CDT.
Madisonville around 415 PM CDT.
This includes Interstate 69 in Kentucky between Mile Markers 103 and
104, and between Mile Markers 108 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 8749 3747 8784 3761 8771 3744 8735
3743 8735 3741 8733 3740 8733 3740 8731
3739 8730
TIME...MOT...LOC 2101Z 307DEG 18KT 3750 8771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
YorkSpecial Weather Statement
National Weather Service Paducah KY
445 PM CDT Sun Sep 17 2023
KYZ016-017-021-022-172230-
Muhlenberg KY-Todd KY-Christian KY-Hopkins KY-
445 PM CDT Sun Sep 17 2023
...A strong thunderstorm will impact portions of southern Muhlenberg,
northeastern Christian, north central Todd and southeastern Hopkins
Counties through 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Madisonville, Earlington, Nortonville, and Mortons Gap around 450
PM CDT.
Graham around 455 PM CDT.
Greenville around 505 PM CDT.
Other locations in the path of this storm include Powderly and Weir.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 102 and 120.
Western Kentucky Parkway between Mile Markers 39 and 54.
Pennyrile Parkway between Mile Markers 31 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 8764 3743 8751 3718 8699 3696 8719
TIME...MOT...LOC 2145Z 306DEG 25KT 3732 8750
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
YorkSpecial Weather Statement
National Weather Service Paducah KY
530 PM CDT Sun Sep 17 2023
KYZ017-022-172315-
Todd KY-Christian KY-
530 PM CDT Sun Sep 17 2023
...A strong thunderstorm will impact portions of Christian and
Todd Counties through 615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Crofton, or 10 miles northwest of Hopkinsville,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hopkinsville around 535 PM CDT.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 85 and 89.
Pennyrile Parkway between Mile Markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3666 8742 3689 8767 3696 8766 3699 8771
3709 8760 3687 8720
TIME...MOT...LOC 2229Z 311DEG 17KT 3698 8760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
YorkThe Ft Campbell radar (KHPX), 22 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 hail. Local standard time, as filed.
Quarter-size hail occurred on the north side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130760.